Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 111, NWS Springfield, MO

July 17, 2010Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2010, 4:04 PM CDT for Wright County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 4:04 PM CDT (21:04 UTC)
Expired
Jul 17, 2010, 7:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Wright County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WGUS53 KSGF 172104
FFWSGF
MOC229-180000-
/O.NEW.KSGF.FF.W.0111.100717T2104Z-100718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 PM CDT.

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL IN EXCESS OF AN INCH PER HOUR ARE EXPECTED   
  WITH THIS STORM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE E NORTH OF HIGHWAY 38 AT THE GASCONADE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3730 9269 3735 9225 3714 9226 3712 9268

$$

HATCH
1 follow-up statement
131 
WGUS73 KSGF 172352
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT SAT JUL 17 2010

MOC229-180002-
/O.EXP.KSGF.FF.W.0111.000000T0000Z-100718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MO-
652 PM CDT SAT JUL 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR CENTRAL
WRIGHT COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3730 9269 3735 9225 3714 9226 3712 9268

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:22 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 17, 3:22 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT SAT JUL 17 2010

.DISCUSSION...
/ISSUED 315 PM CDT SAT JUL 17 2010/

ISOLATED CONVECTION IS FIRING UP OVER NW AR AND SOUTHERN MO ATTM.
12Z KSGF SOUNDING WAS MUCH DRIER IN THE MID LEVELS VERSUS
YESTERDAY...BUT STRONG UNCAPPED INSTABILITY...RUC MLCAPE OF 4000
J/KG THIS AFTERNOON...WILL AGAIN LEAD TO CONVECTION. DRIER AIR MAY
LIMIT COVERAGE VERSUS YESTERDAY...BUT MAY ALSO ENHANCE DOWNDRAFT
POTENTIAL AS WELL. RELATIVELY WEAK VERTICAL SHEAR WILL AGAIN
RESULT IN PULSE TYPE CONVECTION SOMEWHAT TIED TO OUTFLOW
BOUNDARIES FOR ORGANIZATION...BASICALLY TYPICAL MID SUMMER TYPE
CONVECTION. IN GENERAL...BETTER CHANCES FOR CONVECTION WILL BE
OVER THE EASTERN PORTION OF THE CWFA WHERE SOMEWHAT DEEPER
MOISTURE APPEARS TO RESIDE. CONVECTION SHOULD WEAKEN THIS
EVENING...HOPEFULLY A LITTLE FASTER THAN FRIDAY EVENING.

FOR SUNDAY/SUNDAY NIGHT...WILL NEED TO WATCH THE EVOLUTION OF
UPSTREAM CONVECTION OVER THE NORTHERN PLAINS AND UPPER MIDWEST.
CURRENT THINKING IS AN MCS WILL MOVE SOUTHEAST INTO
NORTHERN/NORTHEAST MO BY SUNDAY MORNING. THE SOUTHWEST FLANK OF
ANY CONVECTION WILL LIKELY RE-INTENSIFY BY EARLY AFTERNOON GIVEN
ANOTHER DAY OF STRONG INSTABILITY AND CONVERGENCE NEAR LEFT OVER
CONVECTIVE OUTFLOW. HAVE BUMPED UP DAYTIME POPS...ESPECIALLY OVER
CENTRAL MO. THE CONVECTION AND SYNOPTIC SET UP RESULTS IN
ESSENTIALLY A WEAK NW-SE BACKDOOR TYPE FRONT SETTING UP OVER
EASTERN MO WHICH WILL HELP FOCUS CONVECTION INTO SUNDAY NIGHT AS
THE LOW LEVEL SW FLOW INTENSIFIES RESULTING IN ENHANCED
CONVERGENCE AND LIFT.

REGARDING THE HEAT ADVISORY...WESTERN COUNTIES WITH DEW POINTS
IN THE UPPER 70S AND MID 90S TEMPERATURES ARE HAVING NO PROBLEM
REACHING 105 DEG F HEAT INDEX VALUES TODAY. EXTENSIVE CUMULUS FIELD
OVER MY EASTERN COUNTIES HAS LIMITED TEMPERATURES. FORECAST
GRIDDED TEMPERATURE/DEW POINT FIELDS RESULT IN 102 TO 107 DEG
F FOR SUNDAY...SO GIVEN AN ADVISORY TODAY...FEEL COMPELLED TO CONTINUE
THE ADVISORY FOR SUNDAY AS WELL. CONVECTION MAY PUT A DAMPER ON
TEMPERATURES IN SOME PLACES...ESPECIALLY THE EASTERN CWFA...BUT
DON'T WANT TO GET TOO CUTE KNOCKING OUT SOME COUNTIES BASED ON THE
MESOSCALE SCENARIO.

MONDAY AND BEYOND...AGAIN CAN'T RULE OUT CONVECTION NEAR THE WEAK
STALLED FRONT ON MONDAY WITH THE BEST CHANCES OVER THE NORTHERN
AND NORTHEASTERN CWFA. TUESDAY THROUGH FRIDAY...THERE IS GOOD GENERAL
AGREEMENT BETWEEN THE ECMWF AND GFS IN BUILDING 500MB RIDING BACK
TO THE NORTH AND HAVE KEPT THE FORECAST DRY. LOOKS LIKE A STRETCH
OF 100 TO 105 DEG F HEAT INDEX VALUES FOR SEVERAL DAYS/AFTERNOONS
AND WILL NEED TO TAKE A LOOK AT HEAT ADVISORY PRODUCTS ONCE
AGAIN. THERE IS A HINT OF THE POSSIBILITY OF THE RIDGE WEAKENING
OR RETROGRESSING SOMEWHAT BY SATURDAY AS A SHORTWAVE MOVES THROUGH
THE MIDWEST. FOR NOW...HAVE LEFT THE FORECAST DRY AND WILL WATCH
MODEL TRENDS. DSA

&&

.AVIATION...

FOR THE 18Z TAFS...HIGH PRESSURE IN THE VICINITY OF THE REGION
WILL ACT TO PRODUCE GENERALLY VFR CONDITIONS ACROSS AREA
AERODROMES THROUGH THE FORECAST PERIOD. SOME INCREASING MID LEVEL
MOISTURE AND PLENTY OF INSTABILITY DUE TO LOW LEVEL MOISTURE
IN PLACE AND HIGH TEMPERATURES MAY ACT TO PRODUCE ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA DURING THE PEAK
HEATING OF THE DAY. CONFIDENCE IS LOW THAT THIS WILL OCCUR AS THE
MID LEVEL MOISTURE WILL HAVE TO OVERCOME SOME SIGNIFICANT DRY AIR
IN PLACE SO INDICATED THIS WITH A MENTION OF CB IN THE TAFS.
TIMING AND PLACEMENT OF ANY STORMS THAT DO DEVELOP IS ALSO
UNCERTAIN AND LEAD TO THE DECISION TO JUST MENTION CB.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 17, 1:00 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 17 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

LIMITED EXTREME HEAT RISK.
LIMITED FLOODING RISK.
LIMITED
LIGHTNING RISK.
LIMITED THUNDERSTORM WIND GUST RISK.

DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE THE POTENTIAL TO DEVELOP
THIS AFTERNOON ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST
KANSAS AS A WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. THE
PRIMARY SEVERE THREAT WITH ANY STORMS THAT DEVELOP WILL BE STRONG
WINDS IN EXCESS OF 60 MILES PER HOUR...DANGEROUS LIGHTNING...AND
ISOLATED FLASH FLOODING WITH HEAVY RAINFALL.

DUE TO HOT AND HUMID CONDITIONS WITH CONTINUED SOUTHERLY
FLOW...HEAT INDEX VALUES THIS AFTERNOON ARE EXPECTED TO REACH 100
TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE THE POTENTIAL TO IMPACT
THE REGION SUNDAY NIGHT. AREAS NORTHEAST OF A LINE FROM EMINENCE
TO LEBANON TO WARSAW WILL HAVE THE BEST OVERALL CHANCES FOR SEEING
THUNDERSTORMS AS A DISTURBANCE PASSES THE AREA TO THE NORTH. THE
PRIMARY SEVERE THREAT WITH THESE STORMS WILL BE WINDS IN EXCESS OF
60 MILES PER HOUR.

AFTERNOON HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES CAN
BE EXPECTED THROUGH NEXT FRIDAY WITH WARM SOUTHERLY WINDS AND
UPPER LEVEL RIDGING REGAINING CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 17, 10:36 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 AM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MELROSE                 37.03N 94.96W
07/16/2010                   CHEROKEE           KS   EMERGENCY MNGR

            REPORTS OF BRIEF ROAD FLOODING IN SOME AREAS IN THE
            SOUTHERN PART OF THE COUNTY...MAINLY SOUTH OF HWY 166.
            REPORT TIME RELAYED BY COUNTY EMERGENCY MANAGER.

&&

DSA
Special weather statement, Jul 17, 3:38 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT SAT JUL 17 2010

MOZ092-172115-
WRIGHT MO-
338 PM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN WRIGHT COUNTY UNTIL 415
PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ODIN...OR 17 MILES EAST OF MARSHFIELD...
MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:07 PM CDTFlash Flood WarningSGFDallas, Polk3 hr
Jul 16, 7:38 PM CDTAreal Flood AdvisorySGFDallas, Laclede3 hr
Jul 16, 8:32 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon, Texas6 hr
Jul 16, 8:37 PM CDTFlash Flood WarningSGFDouglas, Wright3 hr
Jul 16, 8:55 PM CDTFlash Flood WarningSGFCamden, Hickory, St. Clair94 min
Jul 16, 8:56 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas49 min
Jul 16, 9:04 PM CDTFlash Flood WarningSGFLaclede, Phelps, Pulaski, Shannon, Texas6 hr
Jul 16, 9:45 PM CDTFlash Flood WarningSGFOregon, Shannon5 hr
Jul 16, 10:59 PM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.